Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Dodge City, KS

May 16, 2017Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 8:59 PM CDT for Ness County, Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 8:59 PM CDT (01:59 UTC)
Expired
May 16, 2017, 9:45 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:03 PM CDTHAIL 1.51 Ese Alexander, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KDDC 170159
SVRDDC
KSC135-165-170245-
/O.NEW.KDDC.SV.W.0093.170517T0159Z-170517T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
859 PM CDT TUE MAY 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Ness County in west central Kansas...
  Northwestern Rush County in central Kansas...

* Until 945 PM CDT

* At 859 PM CDT, a severe thunderstorm was located near Alexander, or
  11 miles west of La Crosse, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  La Crosse, Bazine, McCracken, Liebenthal, Alexander, Nekoma,
  Loretta and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3835 9949 3840 9976 3869 9950 3869 9904
TIME...MOT...LOC 0159Z 227DEG 27KT 3847 9951 

HAIL...1.75IN
WIND...60MPH
 
$$

RUSSELL
2 follow-up statements
287 
WWUS53 KDDC 170217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
917 PM CDT TUE MAY 16 2017

KSC135-170225-
/O.CAN.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Ness KS-
917 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0215Z 216DEG 31KT 3858 9936 

$$

KSC165-170245-
/O.CON.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Rush KS-
917 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN RUSH COUNTY...

At 915 PM CDT, a severe thunderstorm was located 4 miles northwest of
La Crosse, moving northeast at 35 mph.

Golf ball size hail was reported 

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 


Locations impacted include...
La Crosse, McCracken, Liebenthal, Nekoma, Loretta and Hargrave. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0215Z 216DEG 31KT 3858 9936 

HAIL...1.75IN
WIND...60MPH
 
$$

RUSSELL
266 
WWUS53 KDDC 170236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT TUE MAY 16 2017

KSC165-170245-
/O.EXP.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Rush KS-
936 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0235Z 227DEG 27KT 3868 9922 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 16, 6:00 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue May 16 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 16 2017

Scattered thunderstorms will continue through about 03z.
Otherwise, VFR is expected to prevail at all airports through
Wednesday. Strong shortwave over NE New Mexico at 06z Wed will
strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry
slot will end convective coverage from west to east overnight as
this occurs. After 15z Wed, behind this departing system, expect
strong west winds at all airports, averaging 25-35 kts with gusts
as high as 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  40  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  51  79  50  73 /  10   0   0  30
LBL  54  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  50  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 16, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     8 NE LARNED             38.26N 98.99W
05/16/2017                   PAWNEE             KS   STORM CHASER

            SPOTTER REPORTS TREE AND ROAD SIGN DAMAGE
            NEAR PAWNEE ROCK.

&&

GT
Local storm report, May 16, 8:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             9 N JETMORE             38.22N 99.90W
05/16/2017  E1.00 INCH       HODGEMAN           KS   LAW ENFORCEMENT

&&

GT
Local storm report, May 16, 8:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     6 ENE LARNED            38.23N 99.00W
05/16/2017                   PAWNEE             KS   EMERGENCY MNGR

            POWER POLES DOWN.

&&

GT
Special weather statement, May 16, 8:25 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
825 PM CDT TUE MAY 16 2017

KSZ031-170200-
Ellis KS-
825 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL
900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Walker, or 12 miles west of Russell, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Victoria and Walker.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3878 9904 3874 9905 3883 9920 3904 9904
TIME...MOT...LOC 0125Z 213DEG 66KT 3888 9908

TATRO
Special weather statement, May 16, 8:48 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
848 PM CDT TUE MAY 16 2017

KSZ045-046-170215-
Rush KS-Ness KS-
848 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND WESTERN
RUSH COUNTIES UNTIL 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Bazine, or 15 miles east of Ness City, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bazine, McCracken, Alexander and Hargrave.

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3869 9931 3835 9958 3835 9959 3832 9960
      3835 9980 3851 9974 3869 9957
TIME...MOT...LOC 0148Z 219DEG 56KT 3840 9963

TATRO
Special weather statement, May 16, 8:50 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
850 PM CDT TUE MAY 16 2017

KSZ030-045-170215-
Trego KS-Ness KS-
850 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND EASTERN
TREGO COUNTIES UNTIL 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Ransom, or 15 miles north of Ness City, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ransom, Trego Center and Cedar Bluff Reservoir.

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3862 9992 3869 10006 3904 9988 3891 9961
TIME...MOT...LOC 0149Z 225DEG 43KT 3868 9994

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee44 min
May 16, 7:06 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane20 min
May 16, 7:25 PM CDTTornado WarningDDCEdwards, Pawnee35 min
May 16, 7:29 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
May 16, 7:41 PM CDTTornado WarningDDCEdwards, Pawnee, Stafford34 min
May 16, 7:57 PM CDTSpecial Weather StatementDDCNess48 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush28 min
May 16, 8:25 PM CDTSpecial Weather StatementDDCEllis35 min
May 16, 8:48 PM CDTSpecial Weather StatementDDCRush27 min
May 16, 8:50 PM CDTSpecial Weather StatementDDCTrego25 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCEllis30 min
May 16, 9:21 PM CDTSpecial Weather StatementDDCEllis54 min
May 16, 9:38 PM CDTSpecial Weather StatementDDCBarber37 min
May 16, 10:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 16, 10:07 PM CDTSpecial Weather StatementDDCKiowa23 min
May 16, 10:20 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more40 min
May 16, 10:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford40 min
May 16, 11:22 PM CDTSpecial Weather StatementDDCBarber23 min
May 16, 11:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 16, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche25 min
May 16, 11:53 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt52 min
May 17, 12:17 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.